Contact a LawyerSubmit information about your potential case to be reviewed by an attorney.
Published: August 1st, 2013
Side effects of Tylenol, the popular and widely used pain killer, may increase the risk of serious liver damage and liver failure, potentially resulting in the need for a liver transplant.
TYLENOL LAWSUIT STATUS: Product liability lawyers are pursuing potential Tylenol lawsuits for individuals throughout the United States who have been diagnosed with liver problems due to side effects of acetaminophen, the active ingredient in the pain medication
OVERVIEW: Tylenol (acetaminophen) is an analgesic pain reliever developed in 1955 by McNeil Laboratories, which is now a subsidiary of Johnson & Johnson.
Acetaminophen is also used in other combination painkillers such as Vicodin, Percocet and Tylenol with Codeine, as well as in a number of cold medications, including Alka-Seltzer and NyQuil.
According to the FDA, Tylenol and acetaminophen are a leading cause of liver failure in the United States, resulting in an estimated 450 deaths each year, with more than 50,000 emergency room visits caused by acetaminophen overdose, and 25,000 hospitalizations.
A growing number of lawsuits have been filed on behalf of individuals who allege that Johnson & Johnson and their McNeil unit failed to adequately warn about the risks associated with Tylenol overdose or provide proper information about the importance of seeking immediate medical attention if symptoms of liver failure on Tylenol surface, such as:
- Yellowing of the skin and eyes (jaundice)
- Abdomen pain
- Nausea and vomiting
- Problems concentrating
- Confusion or disorientation
- Excessive sleepiness
In January 2011, the FDA announced new limits on the use of acetaminophen in prescription painkillers, and in July 2011, Johnson & Johnson announced it was dropping the recommended maximum daily dosage for Extra Strength Tylenol from 4,000 mg per day to 3,000 mg per day due to the risk of acetaminophen overdose.
TYLENOL LIVER FAILURE LITIGATION: As more and more cases were filed in U.S. District Courts throughout the country, a panel of federal judges established a Tylenol MDL (Multidistrict Ligitation) in April 2013. As a result, all Tylenol cases filed throughout the federal court system are been transferred to the U.S. District Court for the Eastern District of Pennsylvania for coordinated handling before U.S. District Judge Lawrence F. Stengel.
The centralization is designed to reduce duplicative discovery, avoid conflicting rulings from different judges and to serve the convenience of the parties, witnesses and the courts. While a Tylenol MDL, or multidistrict litigation, is similar to how a Tylenol class action lawsuit would be handled, each case remains an individual lawsuit. It is expected that the number of cases may eventually reach into the thousands.
Free consultations and claim evaluations are provided by Tylenol lawyers who are reviewing claims as a result of the drug makers’ failure to adequately warn about the risks of Tylenol.
TYLENOL STEVENS-JOHNSON SYNDROME SIDE EFFECTS: In addition to lawsuits over the Tylenol liver injury risk, potential cases are also being reviewed for individuals who have developed serious skin reactions after using the medication, including Stevens-Johnson Syndrome (SJS) and Toxic Epidural Necrolysis (TENS).
In August 2013, the FDA issued a warning that indicated Tylenol may cause rare and deadly skin disorders, indicating that dozens of adverse event reports have been received, including many serious issues that resulted in hospitalization or death.
Stevens-Johnson Syndrome (SJS) is a serious and life-threatening reaction caused by several different medications, which involves burns to the skin that develop from the inside out, producing blisters, severe rashes, and potentially causing the skin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as Toxic Epidermal Necrolysis (TEN).
Treatment for SJS and TEN usually require inpatient care at a hospital Burn Unit, and it can result in permanent blindness, organ failure and other serious problems.